Advertisement

Acta Applicandae Mathematicae

, Volume 153, Issue 1, pp 101–124 | Cite as

ℒ-Splines and Viscosity Limits for Well-Balanced Schemes Acting on Linear Parabolic Equations

Article

Abstract

Well-balanced schemes, nowadays mostly developed for both hyperbolic and kinetic equations, are extended in order to handle linear parabolic equations, too. By considering the variational solution of the resulting stationary boundary-value problem, a simple criterion of uniqueness is singled out: the \(C^{1}\) regularity at all knots of the computational grid. Being easy to convert into a finite-difference scheme, a well-balanced discretization is deduced by defining the discrete time-derivative as the defect of \(C^{1}\) regularity at each node. This meets with schemes formerly introduced in the literature relying on so-called ℒ-spline interpolation of discrete values. Various monotonicity, consistency and asymptotic-preserving properties are established, especially in the under-resolved vanishing viscosity limit. Practical experiments illustrate the outcome of such numerical methods.

Keywords

Constant/Line Perturbation method (C/L-PM) Fundamental system of solutions ℒ-spline Monotone well-balanced scheme Parabolic Cylinder functions (PCF) Vanishing viscosity 

Mathematics Subject Classification (2010)

65M06 34D15 76M45 76R50 

References

  1. 1.
    Adam, D., Felgenhauer, A., Roos, H.-G., Stynes, M.: A nonconforming finite element method for a singularly perturbed boundary value problem. Computing 54, 1–25 (1995) MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Ahlberg, J.H., Nilson, E.N., Walsh, J.L.: Fundamental properties of generalized splines. Proc. Natl. Acad. Sci. USA 52(6), 1412–1419 (1964) MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Ainsworth, M., Dorfler, W.: Fundamental systems of numerical schemes for linear convection-diffusion equations and their relationship to accuracy. Computing 66, 199–229 (2001) MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    De, D.N., Allen, G.: A suggested approach to finite difference representation of differential equations. Q. J. Mech. Appl. Math. 15, 11–33 (1962) MathSciNetCrossRefGoogle Scholar
  5. 5.
    Amadori, D., Gosse, L.: Error estimates for well-balanced schemes on simple balance laws: one-dimensional position-dependent models. BCAM SpringerBriefs in Mathematics (2015) Google Scholar
  6. 6.
    Babuska, I., Osborn, J.E.: Generalized finite element methods: their performance and their relation to mixed methods. SIAM J. Numer. Anal. 20, 510–536 (1983) MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bao, W.Z., Jin, S.: The random projection method for stiff multi-species detonation capturing. J. Comput. Phys. 178, 37–57 (2002) MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Berger, A.E., Solomon, J.M., Ciment, M.: An analysis of a uniformly accurate difference method for a singular perturbation problem. Math. Comput. 37, 79–94 (1981) MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Berger, A.E., Han, H., Kellogg, R.B.: A priori estimates and analysis of a numerical method for a turning point problem. Math. Comput. 42, 465–492 (1984) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Buffa, A., Monk, P.: Error estimates for the ultra weak variational formulation of the Helmholtz equation. ESAIM: M2AN 42, 925–940 (2008) MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Canosa, J., Gomes De Oliveira, R.: A new method for the solution of the Schrodinger equation. J. Comput. Phys. 5, 188–207 (1970) CrossRefMATHGoogle Scholar
  12. 12.
    McCartin, B.J.: Computation of exponential splines. SIAM J. Sci. Comput. 11, 242–262 (1990) MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Cessenat, O., Despres, B.: Application of an ultra-weak variational formulation of elliptic PDE’s to the two-dimensional Helmholtz problem. SIAM J. Numer. Anal. 35, 255–299 (1998) MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Champion, R., Lenard, C.T., Mills, T.M.: A variational approach to splines. ANZIAM J. 42, 119–135 (2000) MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Cheung, Y.K., Jin, W.G., Zienkiewicz, O.C.: Direct solution procedure for solution of harmonic problems using complete, non-singular, Trefftz functions. Commun. Appl. Numer. Methods 5, 159–169 (1989) CrossRefMATHGoogle Scholar
  16. 16.
    Despres, B., Buet, Ch.: The structure of well-balanced schemes for Friedrichs systems with linear relaxation. Appl. Math. Comput. 272, 440–459 (2016) MathSciNetGoogle Scholar
  17. 17.
    Weinan, E.: Homogenization of scalar conservation laws with oscillatory forcing terms. SIAM J. Appl. Math. 52, 959–972 (1992) MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Farrell, P.A., Gartland, E.C. Jr: A uniform convergence result for a turning point problem. In: BAIL V, Shanghai, 1988. Boole Press Conf. Ser., vol. 12, pp. 127–132 (1988) Google Scholar
  19. 19.
    Gartland, E.C. Jr.: Discrete weighted mean approximation of model convection-diffusion equation. SIAM J. Sci. Stat. Comput. 3, 460–472 (1982) MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Gartland, E.C. Jr.: Strong stability of compact discrete boundary value problems via exact discretizations. SIAM J. Numer. Anal. 25, 111–123 (1988) MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Gartland, E.C. Jr.: On the uniform convergence of the Scharfetter-Gummel discretization in one dimension. SIAM J. Numer. Anal. 30, 749–758 (1993) MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Gil, A., Segura, J., Temme, N.: Computing the real parabolic cylinder functions \(U(a,x)\), \(V(a,x)\). ACM Trans. Math. Softw. 32, 70–101 (2006) MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Glimm, J., Sharp, D.H.: An \(S\)-matrix theory for classical nonlinear physics. Found. Phys. 16, 125–141 (1986) MathSciNetCrossRefGoogle Scholar
  24. 24.
    Gosse, L.: Computing Qualitatively Correct Approximations of Balance Laws. Exponential-Fit, Well-Balanced and Asymptotic-Preserving. SIMAI Springer Series (2013). ISBN 978-88-470-2891-3 CrossRefMATHGoogle Scholar
  25. 25.
    Gosse, L.: Dirichlet-to-Neumann mappings and finite-differences for anisotropic diffusion. Comput. Fluids 156, 58–65 (2017). doi: 10.1016/j.compfluid.2017.06.026 MathSciNetCrossRefGoogle Scholar
  26. 26.
    Gosse, L., LeRoux, A.Y.: Un schéma-équilibre adapté aux lois de conservation scalaires non-homogènes. C. R. Acad. Sci. Paris Sér. I 323, 543–546 (1996) MathSciNetMATHGoogle Scholar
  27. 27.
    Greenberg, J., LeRoux, A.Y.: A well balanced scheme for the numerical processing of source terms in hyperbolic equations. SIAM J. Numer. Anal. 33, 1–16 (1996) MathSciNetCrossRefGoogle Scholar
  28. 28.
    Han, H., Huang, Z., Kellogg, R.B.: A tailored finite point method for a singular perturbation problem on an unbounded domain. J. Sci. Comput. 36, 243–261 (2008) MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Herrera, I.: The algebraic theory approach for ordinary differential equations: highly accurate finite differences. Numer. Methods Partial Differ. Equ. 3, 199–218 (1987) MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Huang, L., Liu, T.P.: A conservative, piecewise-steady difference scheme for transonic nozzle flow. Comput. Math. Appl. 12A, 377–388 (1986) MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Isaacson, E., Temple, B.: Convergence of the \(2 \times 2\) Godunov method for a general resonant nonlinear balance law. SIAM J. Appl. Math. 55, 625–640 (1995) MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Kuo, C.C.J., Levy, B.: Mode-dependent finite-difference discretization of linear homogeneous differential equations. SIAM J. Sci. Comput. 9, 992–1015 (1988) MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Jerome, J.W.: On uniform approximation by certain generalized spline functions. J. Approx. Theory 7, 143–154 (1973) MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Jerome, J.W.: Analysis of Charge Transport: Mathematical Theory of Semiconductor Devices. Springer, Berlin (1996) CrossRefGoogle Scholar
  35. 35.
    Kimmeldorf, G.S., Wahba, G.: The correspondence between Bayesian estimation on stochastic processes and smoothing by splines. Ann. Math. Stat. 41, 495–502 (1970) MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Kita, E., Kamiya, N.: Trefftz method: an overview. Adv. Eng. Softw. 24, 3–12 (1995) CrossRefMATHGoogle Scholar
  37. 37.
    LeVeque, R.J., Yee, H.: A study of numerical methods for hyperbolic equations with stiff source terms. J. Comput. Phys. 86(1), 187–210 (1990) MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Liu, T.P.: Quasilinear hyperbolic systems. Commun. Math. Phys. 68, 141–172 (1979) MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Makarov, V.L., Samarskii, A.A.: Application of exact difference schemes to estimation of the convergence rate of the method of lines. Sem. Inst. Prikl. Mat. Dokl. 14, 18–23 (1980) Google Scholar
  40. 40.
    Niijima, K.: A uniformly convergent difference scheme for a semilinear singular perturbation problem. Numer. Math. 43, 175–198 (1984) MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    O’Malley, R.: On boundary value problems for a singularly perturbed differential equation with a turning point. SIAM J. Math. Anal. 1, 479–490 (1970) MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    O’Malley, R.: Singular Perturbation Methods for Ordinary Differential Equations. Springer, Berlin (1991) CrossRefMATHGoogle Scholar
  43. 43.
    Osher, S.: Nonlinear singular perturbation problems and one-sided difference schemes. SIAM J. Numer. Anal. 18, 129–144 (1981) MathSciNetCrossRefMATHGoogle Scholar
  44. 44.
    Pruess, S.: Estimating the eigenvalues of Sturm-Liouville problems by approximating the differential equation. SIAM J. Numer. Anal. 10, 55–68 (1973) MathSciNetCrossRefMATHGoogle Scholar
  45. 45.
    Roos, H.-G.: Global uniformly convergent schemes for a singularly perturbed boundary-value problem using patched base spline-functions. J. Comput. Appl. Math. 29, 69–77 (1990) MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Roos, H.-G.: An analytically oriented discretization technique for boundary value problems. Abh. Math. Semin. Univ. Hamb. 61, 139–152 (1991) MathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Roos, H.-G., Stynes, M., Tobiska, L.: Robust Numerical Methods for Singularly Perturbed Differential Equations. Convection-Diffusion-Reaction and Flow Problems, 2nd edn. Springer Series in Computational Mathematics, vol. 24 (2008). ISBN 978-3-540-34466-7 MATHGoogle Scholar
  48. 48.
    Salama, A.A., Zidan, H.Z.: Fourth-order schemes of exponential type for singularly perturbed parabolic partial differential equations. Rocky Mt. J. Math. 36, 1049–1068 (2006) MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    Samarskii, A.A.: The Theory of Difference Schemes. Monographs and Textbooks in Pure and Applied Mathematics, vol. 240. Dekker, New York (2001). ISBN 0-8247-0468-1 CrossRefMATHGoogle Scholar
  50. 50.
    Scharfetter, H.L., Gummel, H.K.: Large signal analysis of a silicon Read diode oscillator. IEEE Trans. Electron Devices 16, 64–77 (1969) CrossRefGoogle Scholar
  51. 51.
    Schmidt, E., Lancaster, P., Watkins, D.: Bases of splines associated with constant coefficient differential operators. SIAM J. Numer. Anal. 12, 630–645 (1975) MathSciNetCrossRefGoogle Scholar
  52. 52.
    Schultz, M.H., Varga, R.S.: \(L\)-splines. Numer. Math. 10, 345–369 (1967) MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Schumaker, L.L.: Spline Functions: Basic Theory, 3rd edn. Cambridge University Press, Cambridge (2007). ISBN 978-0-521-70512-7 CrossRefMATHGoogle Scholar
  54. 54.
    Shevaldin, V.-T.: Approximation by local \(L\)-splines corresponding to a linear differential operator of the second order. Proc. Steklov Inst. Math. 6, S178–S196 (2006) MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Sod, G.A.: A random choice method with application to reaction-diffusion systems in combustion. Comput. Math. Appl. 11, 129–144 (1985) MathSciNetCrossRefGoogle Scholar
  56. 56.
    Temme, N.: Numerical and asymptotic aspects of parabolic cylinder functions. J. Comput. Appl. Math. 121, 221–246 (2000) MathSciNetCrossRefMATHGoogle Scholar
  57. 57.
    Tikhonov, A.N., Samarskii, A.A.: Homogeneous difference schemes. USSR Comput. Math. Math. Phys. 1, 5–67 (1962) MathSciNetCrossRefGoogle Scholar
  58. 58.
    Trefftz, E.: Ein gegenstuck zum Ritz’schen verfahren. In: Proc. 2nd Int. Congr. Appl. Mech., Zurich, pp. 131–137 (1926) Google Scholar
  59. 59.
    van Leer, B.: On the relation between the upwind-differencing schemes of Godunov, Engquist-Osher and Roe. SIAM J. Sci. Stat. Comput. 5, 1–20 (1984) MathSciNetCrossRefMATHGoogle Scholar
  60. 60.
    Wang, H.: Convergence of a numerical method for solving discontinuous Fokker–Planck equations. SIAM J. Numer. Anal. 45, 1425–1452 (2007) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2017

Authors and Affiliations

  1. 1.Istituto per le Applicazioni del CalcoloRomeItaly

Personalised recommendations